NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
hello i have always avoided numbing if possible, i had root scaling without numbing, because iam afraid of it, i use carbocaine now had two root canals and crowns went very well,, but the root canals were in 1 rooted teeth so i probly didnt need much,, now i need to have an extraction, in a very back botton tooth, i asked if it would be the same numbing as i have had before, i was told it would be probly a little more carbocaine than i had with the 2 root canals(they were 2 teeth side by side) now i know its probly going to be a diffrent amount, i think its called a block? or something, my question is, iam scared, i need to have this done, but will more carbocaine give me a reaction, i cant have the stuff that makes your heart pound fast(novocaine) i have been ok with carbocaine, but iam afraid more will give me slow heart beat or fast heartbeat ect,, this is the only fear i have,, my only fear is the pounding heart, or slow heartbeat that i never had with carbocaine but iam afraid more will do this to me my dentist is great, i will be taking xanax a small dose, iam on no meds. but do have pvc and mitral prolapes iam 46 years old 105 lbs thank you
Mepivicaine ( Brand name: Carbocaine) should be fine for a single tooth extraction or two. In the lower jaw, there is about 40+ minutes of good anesthesia for extraction and in the upper jaw, about 15-20 minutes. Both durations should be adequate.
The problem with "other" local anesthetics is not the actual anesthetic drug but rather an additive, epinephrine (also called adrenaline as in adrenaline rush). The addition of this drug increases the effectiveness and duration of anesthesia and minimizes bleeding if given in the surgical area.
Low doses are usually fine even for patients with your condition if attention is paid to minimizing the general body uptake of the drug. Sometimes, the medication is absorbed very quickly and hence the palpitations you experienced. This is not likely to occur on most occasions. Good luck.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University